Hail, Midland
- When
- September 8, 7:10 PM CST
- Where
- Midland County, 20 mi S of Midland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.717, -102.083
Reported on Highway 349.
An isolated supercell storm developed over southern Midland County and moved south into northern Upton County during the evening hours of the 8th. This storm developed near the intersection of an outflow boundary and a dryline.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated supercell storm developed over southern Midland County and moved south into northern Upton County during the evening hours of the 8th. This storm developed near the intersection of an outflow boundary and a dryline. The storm initially split, with the northern (left moving) member weakening and the southern (right moving) cell becoming severe with large hail and flash flooding. The storm remained over sparsely populated areas, and documented reports are not likely representitive of the storm's severity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 1:29 PM CST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT MON SEP 8 2003 .SHORT TERM... WV AND VIS IMAGERY SHOW UPPER LVL TROUGH OVR THE TX PANHANDLE/CNTRL PLAINS...W/SUBSIDENCE BEHIND IT HINDERING CONVECTIVE DEVELOPMENT. AS SUCH...DO NOT THINK TDY/S EVENT WILL BE AS REGNANT AS YESTERDAY/S. GOES SOUNDINGS SHOW BEST INSTABILITIES TO BE IN THE NE CWA...W/CAPES APPROACHING 2000 J/KG. SFC OBS SHOW A WEAK SFC LOW OVR SE NM...WHICH MODELS DO NOT PICK UP ON VERY WELL. BELIEVE THIS WILL SHIFT EAST BY LATE AFTERNOON AS WEAK DRYLINE SHARPENS AND MOVES E...AND BELIEVE BEST CHANCES FOR INITIATION WILL BE ALONG THIS DRYLINE...HOWEVER... BOUNDARIES FM YESTERDAY/S CONVECTION STILL ABOUND...AND CAN/T RULE OUT SOMETHING FORMING FURTHER W OMTNS BY LATE AFTERNOON. FCST SOUNDINGS SHOW BEST SHEAR WILL BE NE...W/25 KT H85 LLJ PICKING UP DURING THE EVENING HRS. BECAUSE OF MODEL UNCERTAINTIES...CURRENT SUBSIDENCE...AND LACK OF A BETTER-DEFINED DRYLINE...WILL KEEP CHANCES LOW...AND ONLY MENTION SVR OVR NE ZONES. HOWEVER...LOOKING AT KMAF 12Z SOUNDING AND PROGGED PWATS...ANYTHING THAT GETS GOING WILL LIKELY LEAD TO MORE FLASH FLOODING. LOWS WILL BE TRICKY AND LARGELY INFLUENCED BY CONVECTIVE OUTFLOWS...CLOUD COVER...ETC. HOWEVER... MODELS WARM THINGS SLIGHTLY OVER THE NEXT 18 HRS...AND GUIDANCE IS TOO COOL AS USUAL...SO WILL OVER-CUT IT A BIT. && .LONG TERM... UPPER TROUGH WILL AMPLIFY OVER THE INTERMOUNTAIN REGION THROUGH MIDWEEK WITH HALF OF THE MODELS MAINTAINING AN OPEN FASTER SYSTEM AND THE OTHER HALF CUTTING OFF A LOW OVER THE FOUR CORNERS. WHICH ACTUALLY OCCURS IS THE QUESTION OF THE DAY. SINCE UPPER TROUGH/LOW WILL STAY WEST/NORTHWEST OF THE AREA THROUGH TUESDAY...WILL HOLD MOISTURE OVER THE CWA...WHICH WILL ALLOW FOR LOW ORDER POPS ALONG SURFACE TROUGH OVER THE WESTERN CWA. ON WEDNESDAY...EXPECT SURFACE TROUGH TO MOVE EASTWARD DURING THE DAY AS A SHORTWAVE TROUGH EJECTS EJECTS NORTHEAST FROM UPPER TROUGH. SINCE SHORT TERM MODELS IN DISAGREEMENT ON SURFACE FEATURES HAVE LEFT A SLIGHT CHANCE CWAWIDE. THE 12Z GFS IS SOMEWHAT OF A COMPROMISE OF THE FASTER OPEN WAVE MODELS AND SLOWER CUTOFF MODELS...SO HAVE TAKEN THIS MIDDLE ROAD THROUGH THE EXTENDED. THIS PORTENDS THE SLIGHT CHANCES OF PRECIPITATION ENDING THURSDAY EVENING. THINK TEMPS WILL REMAIN NEAR NORMAL THURSDAY AND FRIDAY AS PACIFIC FRONT APPEARS TO DRY US OUT MORE THAN ANYTHING. ANOTHER SHORTWAVE DIGS INTO THE NORTHWEST U.S. FRIDAY...TRANSLATES INTO THE BASE OF UPPER TROUGH SATURDAY...AND IS FOLLOWED BY A DECENT COLD FRONT SUNDAY. WENT AHEAD AND DRIED THE EXTENDED OUT SATURDAY THROUGH MONDAY AS IT APPEARS MOISTURE RETURN WONT BE SUFFICIENT FOR PRECIPITATION ALONG THIS FRONT. && .PRELIMINARY POINT TEMPS/POPS... MAF 68 93 70 89 / 20 10 10 20 CNM 66 92 65 88 / 10 10 10 20 MRF 59 86 60 83 / 10 10 20 20 FST 70 95 69 92 / 10 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 44/67
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON SEP 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THIS EVENING...MAINLY OVER THE PERMIAN BASIN AND SOUTHERN LOW ROLLING PLAINS. ANY SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...FREQUENT LIGHTNING...LARGE HAIL...AND HEAVY RAINFALL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. ELSEWHERE...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE... ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF CAUSING FLASH FLOODING QUICKLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION THROUGHOUT THE DAY...AND PREPARE FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The Midland/Odessa radar (KMAF), 27 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Reported on Highway 349.
Law enforcement officials reported high water flowing across Highway 349 and other rural roadways in southern Midland County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374488, 5374489.